Alert archive / Kentucky / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Paducah, KY

January 18, 1996Calloway County, Livingston County, Marshall County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jan 18, 1996, 9:56 AM CST for Calloway County, Livingston County, Marshall County, Kentucky. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 18, 1996, 9:56 AM CST (15:56 UTC)
Expired
Jan 18, 1996, 10:45 AM CST
In force
49 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Calloway County, KY, Livingston County, KY, Marshall County, KY

The radar

The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 10:10 AM CSTThunderstorm WindLedbetter, KY
Jan 18, 10:20 AM CSTThunderstorm Wind 50New Concord, KY
Jan 18, 10:32 AM CSTThunderstorm Wind 50Benton, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 181604 RRA
SVRPAH
ILC151-165-KYC035-139-157-181645-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
956 AM CST THU JAN 18 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH ILLINOIS
 
   ...POPE COUNTY...SALINE COUNTY
 
 
IN WEST KENTUCKY
 
   ...CALLOWAY COUNTY...LIVINGSTON COUNTY...MARSHALL COUNTY
 
A LINE OF SEVERE THUNDERSTORMS WILL MOVE THROUGH MURRAY AND CALVERT CITY
...AND SMITHLAND KENTUCKY BETWEEN 1020 AM AND 1040 AM CST...AND
HARRISBURG ILLINOIS BY 1040 AM CST.
 
AT 1000 AM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
FROM NEAR PADUCAH KENTUCKY...TO NEAR MARION ILLINOIS. MOVEMENT WAS TO
THE NORTHEAST AT 50 MPH.
 
A MOBILE HOME WAS DAMAGED BY WINDS IN MAYFIELD KENTUCKY AT 955 AM CST.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
SPODEN
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 18, 9:11 AM CST, 45 minutes earlier.

Area forecast discussion, Jan 18, 9:11 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
915 AM CST THU JAN 18 1996

14Z SURFACE ANALYSIS SHOWED LOWEST PRESSURE NOW OVER W CENTRAL IL WITH
COLD FRONT FM STL-P02-ARG.  14Z ADAP SHOWED LI/S TO MINUS 2 OVER SE MO
WHERE NUMEROUS REPORTS OF WIND DAMAGE RECEIVED SINCE 14Z.  TORNADO WATCH
SHOUD BE ABLE TO BE CANCELLED IN NEXT HOUR OR SO OVER WESTERN COUNTIES OF
SE MO AND BEFORE NOON TO MS RIVER AS SHARP COLD FRONT PUSHES EAST.
TEMPS AT 15Z RANGED FROM 61 AT CGI TO 12 AT SGF.

WOULD LIKE TO SEE AT LEAST MENTION OF WINTRY PCPN OVER SRN IL THIS
AFTERNOON...TO BRING IN LINE WITH SURROUNDING ZFPS AND EXPECTED WX.
IN THE MEANTIME...MORE WARNINGS ON THE WAY.

SHANKLIN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 8:45 AM CSTSevere Thunderstorm WarningPAHFulton45 min
Jan 18, 9:22 AM CSTSevere Thunderstorm WarningPAHHickman38 min
Jan 18, 9:22 AM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, Hickman53 min
Jan 18, 9:26 AM CSTSevere Thunderstorm WarningPAHGraves, McCracken49 min
Jan 18, 10:08 AM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Lyon, Trigg67 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.